Medication Sensitivity vs. Allergies

Medication Sensitivity vs. Allergies | Dr. Ali Ghahary

When it comes to medications, many patients often mistake drug intolerance for allergies. However, the two are vastly different.

Drug intolerance (or medication sensitivity) is characterized by a patient’s inability to tolerate certain medications when they are taken at sub-therapeutic or therapeutic doses. Having sensitivity to medications can mean many different things, and that sensitivity can also manifest in many different ways.

For example, many medications come with a long list of potential side effects ranging from mild to severe. Common side effects to medication include headache, dry mouth, nausea, vomiting, and diarrhea. These side effects generally go away after a few days, though some side effects may take 1 to 2 weeks to subside depending on the type of medication you have been prescribed. These symptoms can sometimes be relieved with antiemetic medications or probiotics. Taking a probiotic is especially important while on antibiotics, as many antibiotics can disrupt the gut and cause gastrointestinal related problems. Alternatively, less common (but severe) side effects to medications can include abnormal heart rhythm, suicidal thoughts, and internal bleeding. If you notice any of these symptoms you should seek immediate medical attention.

Because medication side effects generally do not persist longer than the timeframe provided by your physician or pharmacy, individuals often find that they are able to tolerate many medications without any long-lasting problems or effects. However, those with medication sensitivities may actually find that even the most common of symptoms are more severe than they ought to be. It’s also not uncommon to experience drug intolerance even when prescribed the smallest dose of medication. In some cases, a dose as small as 10 milligrams might “feel” more like a dose of 100 milligrams. Dr. Ali Ghahary, a family physician in Vancouver, says it’s important for patients to report any adverse reactions such as these to their doctor or pharmacist; that way a note can be placed on your file for future reference and to avoid any potential adverse effects in the future.

When it comes to medication allergies, they are considered much more severe and can even be life threatening. Patients with drug allergies can develop a reaction regardless of the dose and form of their medication (i.e. pill form, liquid, or injectable), and allergic reactions range from mild to severe. Common symptoms of drug allergies include itching, rash and/or hives. This kind of reaction will often subside by taking a dose of an antihistamine (such as Benadryl), which is available in both pill and liquid form. A patient may also go into anaphylaxis – a reaction that results in difficulty breathing and can be lethal if medical attention is not sought immediately by calling 911.

The most common medications that can trigger these types of allergic reactions include Penicillin, Sulfa drugs, anticonvulsant drugs, ibuprofen or other NSAIDs, as well as chemotherapy.

In order to confirm suspected drug allergies, Dr. Ali Ghahary will refer patients to see an allergist. Allergists will often perform what’s known as a skin test on patients. For a more accurate diagnosis, an allergist may also recommend blood work to measure the amount of allergen-specific antibodies found in your blood.